Hail, Grant
- When
- June 2, 11:15 AM CST to 11:25 AM CST
- Where
- Grant County, 8.3 mi W of Hoffman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.810, -95.970
Pea to quarter sized hail fell at the White Horse Ranch east of Herman.
A series of strong to severe thunderstorms tracked to the east-northeast through Grant County, Minnesota, during the morning of June 2nd. One storm produced quarter sized hail east of Herman.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A series of strong to severe thunderstorms tracked to the east-northeast through Grant County, Minnesota, during the morning of June 2nd. One storm produced quarter sized hail east of Herman.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 2, 9:03 AM CST, 2 hours 12 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 1003 AM CDT Tue Jun 2 2020 .UPDATE... Issued at 952 AM CDT Tue Jun 2 2020 Line of showers and thunder continues to push to the east at around 50mph across the southern valley. MUCAPE gradient is along the SD/ND border this morning will keep storms along this axis to the east with a trend towards stronger activity south of the warning area through the rest of the morning into early afternoon. To the north a few showers are expected as area of broad synoptic lift on the right entrance region of jet streak pushes through. UPDATE Issued at 851 AM CDT Tue Jun 2 2020 Put out a quick update for storms moving into southeastern ND. So far the storms are weaker than when they were further west, but bumped up POPs to likely in Ransom and Sargent counties. UPDATE Issued at 644 AM CDT Tue Jun 2 2020 Fairly decent amount of showers and a few thunderstorms moving through western ND. Some of the cells south of BIS have become rather robust, which not many of the CAMs are handling very well. NAMNest is perhaps the most close to reality. Did bump up POPs a bit for the rest of the morning coming into eastern ND. && .SHORT TERM...(Today through Wednesday) Issued at 328 AM CDT Tue Jun 2 2020 Shower and thunderstorm chances and strength have been the primary forecast issues for the period. Shortwave trough currently entering southern Saskatchewan and Montana will progress eastward into ND today. There is some decent shower activity over eastern MT out ahead of the shortwave, and CAMs show it holding together long enough to enter our northwestern CWA later this morning. Think that anything reaching the ground will be very light, but included some low POPs in the Devils Lake Basin for later this morning. For later this afternoon, there is two main vorts, one through southern Canada and other over SD into MN. The southern weak shortwave will impact the surface boundary and high instability further to our south. With northwest winds over our area and dew points in the 40s and 50s, instability will be much less impressive. The RAP has around 500 J/kg in our far south, and the NAM not much CAPE at all. Some of the high resolution ensemble members are a bit more bullish, with HREF showing a few updraft helicity tracks into our far southwestern counties. Not super impressed with our severe chances, but will continue to keep some POPs in our south and a bit of a shower mention in the far north with the Canadian shortwave. Tonight, conditions should be pretty quiet with brief upper ridging and a slightly cooler air mass over the area. Another shortwave will move into southern Saskatchewan Wednesday, pushing a surface trough into central North Dakota. Temps will be similar to Tuesday with highs in the upper 70s to low 80s. Winds will be turning to the south ahead of the trough axis, but moisture return does not seem too impressive except right along the boundary. Think that most activity will be to our west before 00Z Thursday, so will keep POPs minimal through Wednesday afternoon. .LONG TERM...(Wednesday night through Monday) Issued at 328 AM CDT Tue Jun 2 2020 There will be a couple of periods of active weather during the long term period. A cold front moves across the region Wednesday evening and overnight, with convection possible mainly within and east of the Red River Valley. The second period will be this coming weekend, with chances for precipitation increasing throughout the day Saturday and widespread showery activity Saturday night. Wednesday night...cold front moves across valley during the evening hours and showers and some claps of thunder are possible overnight. The strongest storms should remain west of the area (SW North Dakota). Thursday and Friday...a few lingering showers or storms possible across the south on Thursday before dry weather dominates Thursday night through Friday evening. Some breezy winds are possible across northeast North Dakota Thursday afternoon, but remainder of the period should be nice weather with highs in the mid to upper 70s. Weekend...precipitation increases with precipitable water values increasing throughout the weekend. An upper ridge slides east of the area, setting up SW flow aloft into the Dakotas. Ensembles indicate Saturday night PWATs AOA 1.5 inches, especially over the southern valley. Ensembles also indicating a good probability for a decent H850 jet overnight Saturday into Sunday morning. This has potential to bring some decent rain showers (and storms) across the area. Also can expect some breezy southeast winds west of the valley, expanding into the southern valley Saturday night. Mon and Tue...chances for showers/storms across area continue into next week, however much lower confidence than during the weekend. SW flow pattern does continue while upper low lifts into western CA. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 644 AM CDT Tue Jun 2 2020 VFR conditions with increasing high clouds today. Some showers and a few thunderstorms over western ND will move east, but not confident enough in them getting close to the airports to include in the TAFs at this point. Winds will increase to around 10 kts out of the northwest, then become light and variable again by this evening. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JR LONG TERM...Speicher AVIATION...JR
Hazardous Weather Outlook National Weather Service Grand Forks ND 356 AM CDT Tue Jun 2 2020 MNZ029>031-040-NDZ049-052-053-030900- Wilkin-West Otter Tail-East Otter Tail-Grant-Ransom-Sargent- Richland- 356 AM CDT Tue Jun 2 2020 This hazardous weather outlook is for portions of eastern North Dakota and west central Minnesota. .DAY ONE...Today and Tonight There is a risk for some isolated severe thunderstorms Tuesday. The better chances will be over South Dakota and central Minnesota, but a few storms with hail up to an inch and wind gusts to 60 mph could move into far southeastern North Dakota and west central Minnesota. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances exist through the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001>009-013>017-022>024-027-028-032-NDZ006>008-014>016-024- 026>030-038-039-054-030900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wadena-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh- 356 AM CDT Tue Jun 2 2020 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Periodic thunderstorm chances exist through the week and into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Special Weather Statement
National Weather Service Grand Forks ND
829 AM CDT Tue Jun 2 2020
NDZ049-052-021430-
Sargent ND-Ransom ND-
829 AM CDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR RANSOM AND SARGENT COUNTIES UNTIL
930 AM CDT...
At 826 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of the city of Lamoure, moving east at 50 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Lisbon, Enderlin, Gwinner, Milnor, Forman, Rutland and Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4593 9801 4658 9803 4663 9758 4663 9728
4600 9726 4599 9723 4594 9723
TIME...MOT...LOC 1326Z 264DEG 42KT 4628 9840
CJSpecial Weather Statement
National Weather Service Grand Forks ND
1202 PM CDT Tue Jun 2 2020
MNZ040-021730-
Grant MN-
1202 PM CDT Tue Jun 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR GRANT COUNTY UNTIL 1230 PM CDT...
At 1202 PM CDT, Doppler radar was tracking a strong thunderstorm over
Herman, or 34 miles south of Fergus Falls, moving east at 55 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Elbow Lake, Hoffman, Herman, Barrett, Norcross, Erdahl and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.
&&
LAT...LON 4593 9625 4594 9626 4600 9627 4610 9577
4593 9577 4593 9576 4576 9576 4576 9625
TIME...MOT...LOC 1702Z 258DEG 49KT 4578 9613
CJThe Aberdeen radar (KABR), 194 km away, was scanning. The volume nearest the first event began at 17:14 UTC.
1 hail. Local standard time, as filed.
Pea to quarter sized hail fell at the White Horse Ranch east of Herman.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, June 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886188.